Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 28, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 24, 2017, 4:36 AM CDT for Houston County, Trinity County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 4:36 AM CDT (09:36 UTC)
- Expired
- Jul 24, 2017, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Houston County, TX, Trinity County, TX
The radar
The Shreveport radar (KSHV), 177 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
775 WGUS54 KHGX 240936 FFWHGX TXC225-455-241230- /O.NEW.KHGX.FF.W.0028.170724T0936Z-170724T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 436 AM CDT MON JUL 24 2017 The National Weather Service in League City has issued a * Flash Flood Warning for... Northeastern Trinity County in southeastern Texas... East central Houston County in southeastern Texas... * Until 730 AM CDT. * At 434 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 4 to 5 inches of rain have fallen within the past hour. Flash flooding is occurring or expected to begin shortly. * Some locations that will experience flooding include... Centralia...areas within the Davy Crockett National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3123 9521 3133 9521 3138 9499 3125 9496 $$
1 follow-up statement
282 WGUS74 KHGX 241153 FFSHGX Flash Flood Statement National Weather Service Houston/Galveston TX 653 AM CDT MON JUL 24 2017 TXC225-455-241230- /O.CON.KHGX.FF.W.0028.000000T0000Z-170724T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Trinity TX-Houston TX- 653 AM CDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR NORTHEASTERN TRINITY AND EAST CENTRAL HOUSTON COUNTIES... At 651 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 5 to 6 inches of rain have fallen. Additional rainfall of between an inch to two inches is expected as thunderstorm redevelopment occurs from the west. Flooding is occurring or will begin shortly. Some locations that will experience flooding include... Centralia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3123 9521 3133 9521 3138 9499 3125 9496 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:51 AM CDT, 45 minutes earlier.
Area forecast discussion, Jul 24, 3:51 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
351 AM CDT Mon Jul 24 2017
.DISCUSSION...
3 AM temperatures across Southeast Texas range from the upper 70s/near
80 well inland to the mid 80s at the coast. An outflow boundary from
earlier north Texas convection and possibly some weak convergence has
helped to set off slow moving showers and thunderstorms across our far
north and northeast counties, roughly from the Latexo/Crockett area
to around Apple Springs and from the Lake Livingston area to Moscow.
Leftover boundaries from these overnight storms could help to generate
more activity during the day today in and around that area, and that
is where we are carrying the higher rain chances. More stability should
exist the further south and southwest you go, and that is where little
to no rain is expected. Afternoon high temperatures in/around the rain
areas should not be as warm as the rest of the area. With mid/upper
level high pressure building into the area as the rest of the week
progresses, low rain chances (generally 20% or less) and increasing
heat can be expected for a majority of us. We'll need to keep a close
eye on heat index values that could approach heat advisory values of
108 degrees. Models are still trying to set up a western U.S. ridge
and an eastern U.S trough over the weekend, and this might allow for
a weak frontal boundary to enter our area and bring with it our next
best chances of rain and potential heat relief. 42
&&
.MARINE...
Surface high pressure situated off the upper Texas coast is likely
the reasoning for this recent suppression of shower and storm
activity. The presence of the lower level jet stream paralleling the
coast has allowed a more persistent caution level wind to hang on
through early Monday morning. A weakening low level jet with the
westward expansion of northern Gulf-centered high pressure will
lower onshore winds to below caution criteria through the morning.
This will also create enough subsidence to inhibit any significant
local water shower or thunderstorm development through the week. The
general theme this week will be much less shower and storm
activity with light onshore flow over average 2 to 3 foot seas. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 97 77 100 77 100 / 30 10 10 10 20
Houston (IAH) 97 78 97 78 97 / 20 10 10 10 20
Galveston (GLS) 93 83 93 83 93 / 10 10 10 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning for the
following zones: Brazoria...Chambers...Galveston.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
Discussion...42
Aviation/Marine...31Hazardous weather outlook, Jul 24, 3:57 AM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 357 AM CDT Mon Jul 24 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-251200- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 357 AM CDT Mon Jul 24 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Showers and thunderstorms are possible, mainly well to the north of Interstate 10. Outside of the rain areas, heat index values will be on the rise. Make sure precautions are taken to keep people and pets safe from the heat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday As the week progresses, rain chances come down, but heat index values might have the potential to rise toward heat advisory levels. Continue to make sure precautions are taken to keep people and pets safe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:39 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 36 min |
| Jul 24, 4:11 AM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 3 hr |
| Jul 24, 5:25 AM CDT | Areal Flood Advisory | HGX | Houston, Polk, San Jacinto, Trinity, Walker | 3 hr |
| Jul 24, 7:13 AM CDT | Flash Flood Warning | HGX | Houston, Polk, San Jacinto, Trinity | 3 hr |
| Jul 24, 7:28 AM CDT | Areal Flood Advisory | HGX | Houston | 2 hr |
| Jul 24, 8:59 AM CDT | Rip Current Statement | HGX | Brazoria, Chambers, Galveston | 14 hr |
| Jul 24, 9:38 AM CDT | Areal Flood Advisory | HGX | Houston, Polk, San Jacinto, Trinity | 2 hr |
| Jul 24, 11:47 AM CDT | Areal Flood Advisory | HGX | Houston, Polk, San Jacinto, Trinity | 58 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.